Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 53, NWS JSJ

May 10, 2024

NWS JSJ issued this flash flood warning at May 10, 2024, 1:35 PM CDT. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2024, 1:35 PM CDT (18:35 UTC)
Expired
May 10, 2024, 2:20 PM CDT
In force
45 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 34 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 1:42 PM CDTFLASH FLOOD1 Sw San Juan, PR911 CALL CENTER REPORTED STREET 13 IN CAPARRA TERRACE, SAN JUAN WAS AFFECTED BY URBAN INUNDATION.
May 10, 1:54 PM CDTFLASH FLOOD3 Nnw San Juan, PR911 CALL CENTER REPORT A FLOODED ROAD IN ST. MARGINAL EXPRESO LUIS MUNOZ RIVERA IN SATURCE, SAN JUAN IN FRONT OF A RESTAURANT.
May 10, 2:09 PM CDTFLASH FLOOD2 Wnw San Juan, PRA PUBLIC REPORT INDICATES THAT ROAD 20 IN PUEBLO NUEVO, SAN JUAN, IS COMPLETELY FLOODED, AFFECTING SEVERAL HOUSES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

526 
WGCA52 TJSJ 101835
FFWSJU
PRC031-127-101930-
/O.NEW.TJSJ.FF.W.0053.240510T1835Z-240510T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
235 PM AST Fri May 10 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Carolina and San Juan...

* Until 330 PM AST.

* At 235 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 1846 6603 1847 6599 1846 6598 1846 6599
      1845 6599 1843 6597 1844 6595 1840 6592
      1836 6598 1838 6600 1838 6603 1833 6604
      1830 6608 1838 6609 1840 6610 1842 6610
      1847 6613 1848 6608

FLASH FLOOD...RADAR INDICATED

$$

DS
1 follow-up statement
992 
WGCA72 TJSJ 101920
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
320 PM AST Fri May 10 2024

PRC031-127-101930-
/O.CAN.TJSJ.FF.W.0053.000000T0000Z-240510T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carolina PR-San Juan PR-
320 PM AST Fri May 10 2024

...FLASH FLOOD WARNING FOR NORTHERN CAROLINA AND SAN JUAN COUNTIES 
HAS BEEN REPLACED WITH A FLOOD ADVISORY...

&&

LAT...LON 1846 6603 1847 6599 1846 6598 1846 6599
      1845 6599 1843 6597 1844 6595 1840 6592
      1836 6598 1838 6600 1838 6603 1833 6604
      1830 6608 1838 6609 1840 6610 1842 6610
      1847 6613 1848 6608

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 10, 3:52 AM CDT, 9 hours 43 minutes earlier.

Area forecast discussion, May 10, 3:52 AM CDT, 9 hours 43 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
452 AM AST Fri May 10 2024

.SYNOPSIS...Elevated to locally Significant Rainfall Risk today
across the region due to afternoon convection enhanced by
unstable conditions and saturated soils. Yesterday's flooding
event continues to affect areas near Rio Grande de Manati, Rio
Cibuco, Rio Guanajibo and Rio Culebrinas, where Flood Warnings
are in effect. Patchy fog continues to affect areas of the
interior and light to moderate showers are currently affecting
eastern municipalities. The upper-level trough will continue to
weaken as it moves away from the region. Simultaneously, an upper-
level jet streak will spread across the northeastern Caribbean,
further enabling the development of deep convection through at
least Saturday night. A shift towards southerly winds this weekend
will prompt a warmer trend, further boosting afternoon convective
development. This can also promote limited to locally elevated
heat risk as we head into the weekend. Lingering saharan dust will
persist through at least early next week.

&&

.SHORT TERM...Today through Sunday...

Overnight satellite and radar observations have indicated the
development of showers over the local waters, with some moving
across the local islands and eastern Puerto Rico. Rainfall totals
have peaked at approximately 2 inches between Naguabo and Ceiba,
and around a quarter of an inch in St Croix. Despite clearer
conditions elsewhere, excessive runoff from previous heavy
rainfall has caused Rio Guanajibo, Rio Culebrinas, Rio Grande de
Manati, and Rio Cibuco to remain above the action to flood stage,
leading to continued Flood Warnings for neighboring
municipalities. From around 8 PM AST, satellite-derived data has
also indicated persistent foggy conditions extending from Orocovis
east-southeastward to Cayey. Coastal areas have experienced
temperatures ranging from the mid-70s to around 80 degrees, while
higher elevations have recorded temperatures in the mid-to-upper
60s. Winds have generally been light and variable, influenced by
land breezes.

The upper-level trough will continue to weaken as it lifts out to
the northeast, away from the region. Simultaneously, an upper-level
jet streak (70-90 knots) will spread across the northeastern
Caribbean, further enabling the development of deep convection
through at least Saturday night, with 500 mbar temperatures falling
to around -7 degrees by Saturday evening. Consequently, there is a
potential for isolated to locally scattered thunderstorms, as
indicated by the Galvez-Davison Index. According to the latest model
guidance, the most active period is expected during peak diurnal
heating this afternoon and again on Saturday afternoon.
Nevertheless, anticipate prolonged stormy conditions over the local
waters tonight and again over Saturday night, with some activity
affecting Puerto Rico's eastern half, Vieques, Culebra, and the U.S.
Virgin Islands. Although conditions may become less favorable for
convective development on Sunday, afternoon showers with isolated
thunderstorm development are still likely.

Surface winds will persist at light to moderate speeds, ranging from
5 to 15 mph, with easterly winds gradually transitioning to south-
southeast by Saturday and Sunday. This shift towards southerly winds
will prompt a warmer trend, further boosting afternoon convective
development. As the prevailing steering flow influences the
distribution of showers, anticipate the highest rainfall totals to
transition from the interior today to the northern sections of
Puerto Rico during the weekend. Furthermore, a southwesterly
component at the 700 mbar level will likely drive some afternoon
activity towards the San Juan metropolitan area and northeastern
Puerto Rico. Given the persistently weak steering flow, moderate to
locally heavy rainfall from slow-moving showers over already
saturated soils will sustain an elevated flooding risk, exacerbating
existing flood situations, and disrupting ongoing recovery and
cleanup efforts.

Temperatures may soar into the upper 80s to mid-90s across coastal
and other urban areas, while higher elevations could see highs in
the upper 70s to mid-80s. With plenty of moisture across the region,
heat indices could exceed 102 degrees Fahrenheit, potentially
reaching around 108-110 degrees in localized coastal areas of
northern Puerto Rico over the weekend.

.LONG TERM...Monday through Friday...

No major changes to the long term forecast. Model guidance to
suggest a mid- to upper-level ridge building over the region by the
start of the workweek, potentially promoting more typical weather
with afternoon convection due to diurnal and local effects.
Precipitable water (PWAT) values are forecast to generally stay
at normal values between 1.5 to near 2.0 inches, through the
workweek as patches of moisture advect into the region. ESE winds
to start the period will back to become more easterly by late
Monday through the rest of the period as a surface high moves into
the western Atlantic. Most available moisture should reach up to
850 to 800 mb for the period. The NASA aerosol optical thickness
(AOT) guidance continues to suggests the presence of an air mass
with Saharan dust particles lingering to start the period, this
could extend through the period. Limited Heat Risk (heat indices
from 102 to 107 degrees Fahrenheit) or even higher, especially
during the daily maximum heating, will persists across several
lower elevation sectors of the islands where no significant rain
is observed. This diurnal heating, local effects and sea breeze
variations will continue to promote up to strong afternoon
convection, steered by east-southeast winds on Monday, backing to
become more easterly winds for the rest of the workweek, promoting
convective activity mainly over sectors of the interior to
western half of the Puerto Rico and downwind of the local islands.
Above-normal sea surface temperatures can also promote nighttime
showers across windward sectors of the islands, patchy fog also
forecast for areas of the interior during the early morning hours.

&&

.AVIATION...
(06Z TAFS)

SHRA may result in reduced visibilities and lower ceilings across
the USVI terminals and TJSJ through 10/14Z. Afternoon SHRA/TSRA
development will prompt VCSH/VCTS and, thus, possible MVFR
conditions, mainly across PR terminals between 10/16-22Z. The
potential for VCTS and showers will likely increase after 10/22Z for
the USVI and TJSJ sites. Light and variable low-level winds,
increasing to 10-15 knots and influenced by sea breeze variations
between 10/14-22Z. Light and variable winds will return after 10/22Z.

&&

.MARINE...A surface high-pressure across the Atlantic will yield light
to moderate easterly winds through today, becoming more east to
southeast during the weekend. Pulses of northeasterly swell will
continue to spread across the Atlantic waters and Caribbean
Passages for the next few days. Weather conditions across the
local waters are expected to gradually improve towards the
weekend.

&&

.BEACH FORECAST...A High Rip Current risk is in effect for the
northern coastline of Puerto Rico, from Aguadilla to Fajardo,
through this afternoon. A Moderate Risk of Rip Currents is in
effect today for Aguada, Rincon, Culebra and most of the northern
USVI's coastlines and for the eastern half of St. Croix. Low risk
elsewhere. The risk of rip currents are forecast to gradually
diminish and an overall low risk of rip currents is forecast next
weekend.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through this afternoon for PRZ001-002-005-
     008.

VI...None.
AM...None.
&&

SHORT TERM...ICP
LONG TERM....MRR
Hazardous weather outlook, May 10, 3:15 AM CDT, 10 hours 20 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo...CORREGIDO
Servicio Nacional de Meteorología San Juan PR
408 AM AST viernes 10 de mayo de 2024

AMZ711>745-PRZ001>013-111000-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
408 AM AST viernes 10 de mayo de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas son posibles,
principalmente a través del centro de Puerto Rico en la tarde y el
este de Puerto Rico, Vieques y Culebra esta noche.  Planee detener
toda la actividad al aire libre y mudarse a refugios.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados.  Dado que los suelos permanecen saturados,
inundaciones repentinas y deslizamientos de tierra amenazantes a la
vida, posiblemente entrando estructuras y aislando vecindarios.
Algunos ríos permanecerán o puede exceder el nivel de inundación,
afectando carreteras y estructuras cercanas.

.Calor Excesivo...Índice de calor de 102-107 grados a través de la
mayoría de las áreas costeras, incluyendo Vieques y Culebra.
Agotamiento por calor es posible con una exposición prolongada.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
probables en la zona de olas rompientes, particularmente a lo largo
de las playas entre Aguadilla y Fajardo a través del norte de Puerto
Rico.

.DÍAS DOS A SIETE...sábado a jueves

Un aumento en la actividad de aguaceros y tormentas eléctricas es
probable hasta el sábado en la noche, lo que provocará un riesgo de
peligros de limitado a elevado de lluvia excesiva e impactos de
rayos. Sin embargo, estos riesgos probablemente persistirán cada
día, particularmente debido al desarrollo de aguaceros y tormentas
eléctricas típicos de la tarde. Con niveles altos de humedad, los
índices de calor podrían sobrepasar 102 grados Fahrenheit cada día,
con el potencial de experimentar 108-110 grados en áreas localizadas
el sábado y el domingo.  El riesgo de corrientes marinas cambiará de
bajo durante el fin de semana a moderado desde el martes en adelante.

.COMUNICADO INFORMATIVO OBSERVADOR...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-111000-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
408 AM AST viernes 10 de mayo de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Las tormentas eléctricas aisladas son posibles,
principalmente para esta noche.  Esté atento a las tormentas
eléctricas en su área y esté preparado para buscar refugio.

.Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal
drenaje.  Las inundaciones urbanas y de riachuelos son posibles.

.Calor Excesivo...Índice de calor 102-107 grados.  Agotamiento por
calor es posible con una exposición prolongada.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas rompientes, particularmente a lo largo
de las playas del noroeste de San Thomas y el este de Santa Cruz.

.DÍAS DOS A SIETE...sábado a jueves

Un aumento en la actividad de aguaceros y tormentas eléctricas es
probable hasta el sábado en la noche, lo que provocará un riesgo de
peligros de limitado a elevado de lluvia excesiva e impactos de
rayos. Con niveles altos de humedad, los índices de calor podrían
sobrepasar 102 grados Fahrenheit cada día, con el potencial de
experimentar 108-110 grados en áreas localizadas el sábado y el
domingo.  El riesgo de corrientes marinas cambiará de bajo el sábado
a moderado desde el martes en adelante.

.COMUNICADO INFORMATIVO OBSERVADOR...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Local storm report, May 10, 11:00 AM CDT, 2 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1200 PM AST Fri May 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Flash Flood      2 NNE San Sebastian     18.36N 66.98W
05/08/2024                   San Sebastian      PR   Emergency Mngr

            *** 1 FATAL, 2 INJ ***
            Corrects previous flash flood report from 2
            NNE San Sebastian. EMERGENCY MANAGERS
            REPORTED A SITUATION IN CASCADA GOZALANDIA
            WHERE ONE PERSON WAS SWEPT AWAY BY A WATER
            SURGE AND TWO WERE LEFT TRAPPED IN THE
            CASCADA. BODY WAS FOUND ON MAY 10TH AT 11:30
            AM AST WHEN WATERS FINALLY RECEDED ACROSS
            THE AREA.

&&

CVB

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:14 AM CDTAreal Flood AdvisoryJSJ3 hr
May 10, 11:10 AM CDTAreal Flood AdvisoryJSJ5 hr
May 10, 12:40 PM CDTAreal Flood AdvisoryJSJ46 min
May 10, 12:41 PM CDTAreal Flood AdvisoryJSJ3 hr
May 10, 1:08 PM CDTAreal Flood AdvisoryJSJ27 min
May 10, 1:26 PM CDTFlash Flood WarningJSJ2 hr
May 10, 1:40 PM CDTAreal Flood AdvisoryJSJ3 hr
May 10, 2:20 PM CDTAreal Flood AdvisoryJSJ55 min
May 10, 2:31 PM CDTSpecial Marine WarningJSJ29 min
May 10, 2:40 PM CDTFlash Flood WarningJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.